June 29, 2022

‘Covid toe’ Interesting Side-Effect of Immune Response

Reactive Arthropathy: Increased Joint Fluid Seen in Some Patients on Multiple Chronic Immunosuppressive Drugs

New research has come to light that indicates that prolonged use of some chronic immunosuppressive drugs may be associated with an increased production of joint fluid in the larger joints which can lead to pain and swelling. This is particularly true in patients with rheumatoid arthritis, systemic lupus erythematosus (lupus), mixed connective tissue disease (MCTD) or psoriatic arthritis, but also appears to be seen in patients on anti-tumour necrosis factor (TNF) therapy for inflammatory bowel disease (IBD).

Researchers at Hospital Universitario Cruces and BioCruces Health Research Institute in Spain studied medical records of 817 patients who had undergone arthrocentesis; this is the withdrawal of fluid from a joint for testing. Of these patients, about one in four (230 or 27%) had been on nonsteroidal anti-inflammatory drugs (NSAIDs). The remainder had been on either disease modifying antirheumatic drugs (DMARDs) such as methotrexate and hydroxychloroquine; immunosuppressive agents such as azathioprine and cyclophosphamide; or TNF blocking agents like etanercept and infliximab.

The researchers looked at the incidence of increased volume of joint fluid in large joints when comparing those patients who were on NSAIDs against those who weren’t. They found that when assessing all joints together, there was no significant difference in large joint fluid volume in the NSAID users compared to the rest of the patients. However, when they looked at just one large joint, they found that those on NSAIDs had a significantly higher rate of increased fluid volume in the knee (27% versus 20%). They did not see this significant increase with any other joints.

This is an observational study so no firm conclusions can be drawn about cause and effect; it could simply be that people who are more likely to have inflammation or pain in their joints also tend to take more NSAIDs. However, this work does point out what appears to be a link between chronic NSAID use and new onset reactive arthropathy, which can lead to increased levels of pain and swelling. If you are taking high doses of NSAIDs to control pain, it would be worth discussing this with your doctor.

NSAIDS are only one of the types of drugs that have been associated with increased joint fluid in some patients. Decreased levels of joint fluid is seen in rheumatoid arthritis, systemic lupus erythematosus (lupus), mixed connective tissue disease (MCTD) or psoriatic arthritis when on hydroxychloroquine, but not when on anti-tumour necrosis factor therapy for inflammatory bowel disease (IBD). Therefore, if you are considering starting an immunosuppressive agent such as azathioprine or cyclophosphamide, please discuss this risk with your doctor.